Most likely you already know about a great number of drugs that can cause kidney failure, increase risk of infection, and cause numerous other side effects. But were you aware that there are certain medicines that can be harmful to your hearing? These medications do exist, and they’re called ototoxic. Ototoxic medications are prescription and over-the-counter drugs which can impair your hearing and alter your balance. You can find more than 200 recognized ototoxic drugs that are regularly used according to the American Speech-Language-Hearing Association (ASLHA). The 5 classes of medications in this article are a few of the more common ones that you may recognize or possibly be using.
- Salicylates – Commonplace pain relievers such as aspirin or aspirin-containing medications contain Salicylates. In doses of 8 or more pills per day, salicylates are known to cause hearing loss and tinnitus. Salicylates have the potential to cause tinnitus (a ringing sound in the ears) and impair hearing, though these conditions will go away when you no longer take the medication.
- Loop Diuretics – Loop diuretics are typically used in the treatment of particular kidney conditions, high blood pressure, and heart failure. Hearing loss and tinnitus are potential side effects caused by loop diuretics, but have a tendency to be mild and are oftentimes unnoticed by patients.
- NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can lead to temporary hearing loss and a ringing in the ears in large quantities.Some common NSAIDs include ibuprofen and naproxen.
- Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used to treat bacterial infections; they go by names such as streptomycin, neomycin, kanamycin, amikacin and gentamicin.The free radicals produced by these drugs can lead to inner ear damage.Babies have been known to be born deaf as a result of the birth mother taking streptomycin or kanamycin during pregnancy.
- Chemotherapy Drugs – Potent medicines such as bleomycin, cisplatin, carboplatin and cyclophosphamide are used to treat cancer, but can cause permanent ear damage. Like many drugs discussed here, the life-saving benefits oftentimes overshadow any risk, but mention any changes in hearing to your oncologist.
Elevated dosage and/or combining of these ototoxic medications can increase the risks, but always consult your physician before adjusting or discontinuing any prescription medications. It can also be prudent to speak with your doctor to make sure you are taking the proper amounts for both the maintenance of your condition and your ear hearing.